New Mexico, 2014

Heavy Snow in New Mexico, February 6, 2014

February 6, 2014 · NWS ABQ · 1 event in 1 county or zone

A weak upper level storm system pushed across northern and central New Mexico on the 5th and 6th. Cold air in place behind the persistent back cold frontal airmass provided lift for a band of mainly light to moderate snowfall over eastern New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level storm system pushed across northern and central New Mexico on the 5th and 6th. Cold air in place behind the persistent back cold frontal airmass provided lift for a band of mainly light to moderate snowfall over eastern New Mexico. The heaviest snowfall actually occurred with strong upslope flow along the southwest facing areas of the Mogollon Rim where 2 to 8 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 6, 8:39 AM MST, 21 minutes earlier.

Area forecast discussion, Feb 6, 8:39 AM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
839 AM MST THU FEB 6 2014

.UPDATE...
EXPIRED WINTER WX ADVISORY FOR THE REGION AS PRECIP HAS ENDED AND
IMPACTS BEGINNING TO TAPER OFF. THICK LOW CLOUDS AND BITTER COLD
TEMPS WILL CONTINUE THROUGH TODAY. ANOTHER ROUND OF HIGH CLOUDS IS
MOVING IN FROM THE WEST AND THIS WILL HELP KEEP THE REGION LOCKED
IN LOW CLOUDS. SOME VEERING OF THE LOW LEVEL WINDS OUT EAST WILL
HELP THIN OUT LOW CLOUDS BUT NOT FOR LONG. THE SECOND BATCH OF
PRECIP WILL DEVELOP FROM WEST TO EAST THROUGH THE DAY. THERE IS
POTENTIAL FOR ANOTHER SET OF ADVISORIES FOR AT LEAST THE NORTHERN
AND WESTERN HIGH TERRAIN INTO TONIGHT. RAISED POPS A BIT TO COVER
SANDIA/MANZANO MTS SOUTHWARD INTO THE RUIDOSO AREA.

42

&&

.PREV DISCUSSION...444 AM MST THU FEB 6 2014...
.AVIATION...
12Z TAF CYCLE
MTS OBSCURED. UPPER LEVEL TROF EXITING EWD INTO WEST TX THIS
MORNING. SFC HIGH PRESSURE AND ARCTIC AIRMASS WILL REMAIN IN ERN
NM FROM THE CENTRAL MT CHAIN TO THE TX BORDER...ALTHOUGH EXPECTED
TO GRADUALLY MODIFY DURING THE AFTERNOON. WDSPRD MVFR/IFR
CIGS/VSBYS WILL CONTINUE IN PLACE UNTIL AROUND 06/16Z...WITH
GRADUALLY IMPROVING CONDITIONS THEREAFTER. AREAS OF MVFR/IFR
CIGS...HOWEVER...EXPECTED TO HANG ON EAST OF THE CENTRAL MT
CHAIN THROUGH THE DAY AS SLY WINDS JUST OFF THE SFC PRODUCE LOW
STRATUS CLOUDS. AREAS OF -SN WILL MOVE INTO WESTERN AND NORTHERN NM
ONCE AGAIN LATE THIS AFTERNOON AND CONTINUE THROUGH FRIDAY
MORNING.

33

&&

.PREV DISCUSSION...315 AM MST THU FEB 6 2014...
.SYNOPSIS...
ANOTHER UPPER LEVEL DISTURBANCE WILL IMPACT THE AREA LATER TODAY
WITH AN ADDITIONAL ROUND OF SNOW FOR MUCH OF CENTRAL AND WESTERN NEW
MEXICO. LOOK FOR A BREAK OVER THE WEEKEND WITH A WARMING TREND.
ANOTHER DISTURBANCE AND COLD FRONT TO BRING A RETURN OF WINTER-
LIKE WEATHER EARLY NEXT WEEK...THEN TRANQUIL WEATHER FOR THE
REMAINDER OF THE WEEK WITH ANOTHER WARMING TREND FORECAST.

&&

.DISCUSSION...
ONLY FLURRIES AND LIGHT SNOW REMAIN ACROSS THE SOUTHERN HALF OF
THE STATE AND SHOULD BE EAST OF OUR AREA BY SUNRISE. A VERY COLD
START TO THE MORNING...WITH ICY ROAD CONDITIONS THANKS TO REFREEZE
THAT OCCURRED WEDNESDAY EVENING. HAVE DOWNGRADED THE WINTER STORM
WARNING TO AN ADVISORY AND WILL CONTINUE THE ADVISORY UNTIL 8
AM...MAINLY TO DRAW ATTENTION TO THE ICY ROAD CONDITIONS.

THE PARADE OF UPPER LEVEL DISTURBANCES CONTINUES LATER TODAY INTO
FRIDAY WHEN ANOTHER SYSTEM WILL IMPACT WESTERN AND CENTRAL
PORTIONS OF OUR FORECAST AREA WITH SNOW. LOCATIONS ALONG AND WEST
OF THE CONTINENTAL DIVIDE LOOK TO HAVE THE BEST SHOT AT
ACCUMULATING SNOW. ADDITIONAL WINTER WEATHER ADVISORIES MAY BE
REQUIRED FOR PORTIONS OF CENTRAL AND WESTERN NEW MEXICO...
ESPECIALLY IN THE MOUNTAINS WHERE 3 TO 5 INCHES OF ADDITIONAL
ACCUMULATION IS POSSIBLE.

THE OTHER WEATHER STORY HERE IS A SIGNIFICANT WARMING TREND...
ESPECIALLY EASTERN PLAINS...FORECAST TO BEING TODAY AND CONTINUE
INTO THE WEEKEND. LOWS WILL BE BACK ABOVE NORMAL BY FRIDAY NIGHT
AND HIGHS WILL BE NEAR NORMAL BY SATURDAY. THE WARMING WILL
CONTINUE FOR CENTRAL AND WESTERN AREAS THROUGH SUNDAY...BUT
ANOTHER BACKDOOR COLD FRONT TO PUSH DOWN THE EASTERN PLAINS SUNDAY
AND BRING TEMPERATURES BACK DOWN BELOW NORMAL THERE. SOME
DIFFERENCES BETWEEN THE 00Z GFS AND ECMWF SOLUTION ON THE HANDLING
OF THE BACKDOOR FRONT SUNDAY INTO SUNDAY NIGHT...WITH THE ECMWF
MORE BULLISH ON A WESTWARD PUSH. OUR FORECAST WILL BE A BLEND OF
THE TWO SOLUTIONS FOR NOW...WHICH PUTS OUR MAX/MIN TEMP NUMBERS
WELL BELOW GFS MOS FOR SUN-SUN NIGHT ACROSS THE EAST.

THE FINAL DISTURBANCE TO IMPACT OUR AREA LATE MONDAY INTO
TUESDAY. AN ADDITIONAL ROUND OF SNOW IS EXPECTED...FAVORING THE
NORTHERN MOUNTAINS GIVEN THAT THIS SYSTEM WILL BE COMING OUT OF
THE GREAT BASIN...AND ALSO THE EASTERN PLAINS WITH THE BACKDOOR
COLD FRONT PROVIDING LOW LEVEL FORCING (UPSLOPE). THE 00Z MEDIUM
RANGE MODEL SOLUTIONS AGREE ON DRY NW FLOW RETURNING BY NEXT
WEDNESDAY AND PERSISTING THROUGH 240HRS. SO...LOOK FOR A WARMING
TREND FOR THE LATER HALF OF NEXT WEEK WITH A RETURN TO TRANQUIL
WEATHER.

11

&&

.FIRE WEATHER...
NEXT STORM SYSTEM REMAINS ON TRACK FOR THIS AFTERNOON THROUGH FRIDAY
MORNING. AREAS OF LIGHT SNOW WILL DEVELOP OVER WESTERN AND
NORTHWESTERN NM DURING THE AFTERNOON...SPREADING EAST INTO THE TUSAS
AND JEMEZ MOUNTAINS AND THE MIDDLE AND UPPER RIO GRANDE VALLEY
DURING THE EVENING. THE LIGHT SNOW WILL CONTINUE OVER NORTHWEST AND
NORTH CENTRAL AREAS TONIGHT AND FRIDAY MORNING. BEST CHANCES FOR
SEVERAL INCHES OF ACCUMULATION ARE EXPECTED IN THE WESTERN AND
NORTHERN MOUNTAINS INCLUDING THE CONTINENTAL DIVIDE FROM THOREAU
NORTH TO DULCE/CHAMA TONIGHT AND FRIDAY MORNING.

VENTILATION RATES WILL REMAIN POOR OVER THE EASTERN PLAINS TODAY AND
POOR TO FAIR WEST AS THE ARCTIC AIR SHIFTS EAST OUT OF THE REGION.
VENTILATION RATES WILL INCREASE AND RANGE FROM GOOD TO EXCELLENT
AREAWIDE FRIDAY AS SURFACE TEMPERATURES WARM AND MODERATE WEST WINDS
CONTINUE NEAR MOUNTAIN TOP LEVEL. AS WARMER AIR ALOFT MOVES OVERHEAD
DURING THE WEEKEND...VENTILATION RATES DIMINISH SOMEWHAT INTO THE
FAIR TO GOOD RANGE BOTH SATURDAY AND SUNDAY. VENT RATES INCREASE ON
MONDAY AS LOW LEVEL WINDS INCREASE AHEAD OF THE NEXT PACIFIC STORM
SYSTEM APPROACHING FROM THE NORTHWEST. GFS AND ECMWF MODELS CONTINUE
TO INDICATE THAT A FAST MOVING UPPER LEVEL TROUGH WILL PASS FROM
NORTHWEST TO SOUTHEAST ACROSS NM MONDAY AND MONDAY NIGHT.
SIGNIFICANT SNOWS MAY BE A POSSIBILITY MONDAY AND MONDAY NIGHT FROM
THE NORTHERN MOUNTAINS EAST AND SOUTHEAST TO PLAINS.

EXTENDED MODELS REMAIN CONSISTENT WITH REGARD TO MID WEEK AND BEYOND
NEXT WEEK...WITH A RETURN TO DRY NORTHWEST FLOW ALOFT AND AN
OCCASIONAL...MAINLY DRY...BACKDOOR FRONTAL PASSAGE.

33

&&

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 6, 5:27 AM MST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
527 AM MST THU FEB 6 2014

NMZ501>540-071300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
527 AM MST THU FEB 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH ONLY A FEW FLURRIES CONTINUE ACROSS THE EAST CENTRAL AND
SOUTHEAST PLAINS...WINTER WEATHER ADVISORIES ARE STILL IN EFFECT
TO COVER THE DANGEROUS ICY ROAD CONDITIONS.

ANOTHER DISTURBANCE WILL APPROACH THE STATE TODAY AND CAUSE SNOW
TO BREAK-OUT AGAIN ACROSS WESTERN PORTIONS OF NEW MEXICO. SNOW
WILL EXPAND IN COVERAGE TONIGHT...WITH THE BEST CHANCES FOR
ACCUMULATING SNOW ALONG AND WEST OF THE CONTINENTAL DIVIDE.
ANOTHER ROUND OF WINTER WEATHER ADVISORIES ARE LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE INTO FRIDAY...FAVORING THE WESTERN AND NORTHERN
MOUNTAINS...AND AREAS ALONG THE CONTINENTAL DIVIDE. ANOTHER ROUND
OF WINTER WEATHER ADVISORIES WILL LIKELY BE REQUIRED.

ANOTHER UPPER LEVEL DISTURBANCE AND COLD FRONT WILL IMPACT THE
NORTHERN TWO-THIRDS OF THE STATE LATE MONDAY THROUGH TUESDAY WITH
MORE WINTER-LIKE CONDITIONS...INCLUDING ACCUMULATING SNOW. THE
NORTHERN MOUNTAINS AND EASTERN PLAINS LOOK TO HAVE THE BEST SHOT
MONDAY NIGHT THROUGH TUESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

11

In the hours before

Local storm report, Feb 6, 5:35 AM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 AM MST THU FEB 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     SNOW             MELROSE                 34.43N 103.62W
02/05/2014  M2.0 INCH        CURRY              NM   CO-OP OBSERVER

0600 PM     SNOW             3 S RAGLAND             34.78N 103.75W
02/05/2014  M1.5 INCH        QUAY               NM   CO-OP OBSERVER

0600 PM     SNOW             19 NE PIETOWN           34.49N 107.89W
02/05/2014  E4.0 INCH        CATRON             NM   CO-OP OBSERVER

0600 PM     SNOW             6 SSE LUNA              33.73N 108.93W
02/05/2014  E2.0 INCH        CATRON             NM   OTHER FEDERAL

            FRISCO DIVIDE SNOTEL.

0700 PM     SNOW             SAN JON                 35.11N 103.33W
02/05/2014  M1.0 INCH        QUAY               NM   CO-OP OBSERVER

0200 AM     SNOW             6 ESE MOGOLLON          33.36N 108.70W
02/06/2014  E4.0 INCH        CATRON             NM   OTHER FEDERAL

            SILVER CREEK DIVIDE SNOTEL.

0511 AM     SNOW             7 ESE CHUPADERO         35.79N 105.80W
02/06/2014  E1.0 INCH        SANTA FE           NM   PUBLIC

            SKI SANTA FE.

&&

EVENT NUMBER ABQ1400297
EVENT NUMBER ABQ1400298
EVENT NUMBER ABQ1400299
EVENT NUMBER ABQ1400300
EVENT NUMBER ABQ1400301
EVENT NUMBER ABQ1400302
EVENT NUMBER ABQ1400303

JF
Local storm report, Feb 6, 7:20 AM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
720 AM MST THU FEB 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 AM     SNOW             LUNA                    33.82N 108.95W
02/06/2014  E1.5 INCH        CATRON             NM   TRAINED SPOTTER

0600 AM     SNOW             8 SSW RED RIVER         36.59N 105.45W
02/06/2014  E2.0 INCH        TAOS               NM   PUBLIC

            TAOS SKI AREA.

0615 AM     SNOW             FORT SUMNER             34.48N 104.24W
02/06/2014  E3.0 INCH        DE BACA            NM   PUBLIC

0628 AM     SNOW             3 ESE ANGEL FIRE        36.38N 105.24W
02/06/2014  E1.0 INCH        COLFAX             NM   PUBLIC

            ANGEL FIRE SKI AREA.

0629 AM     SNOW             6 WSW BONITO LAKE       33.40N 105.80W
02/06/2014  E1.0 INCH        LINCOLN            NM   PUBLIC

            SKI APACHE.

0643 AM     SNOW             2 SE MANZANO            34.62N 106.31W
02/06/2014  M1.5 INCH        TORRANCE           NM   CO-OP OBSERVER

0719 AM     SNOW             9 NE ALBUQUERQUE        35.19N 106.48W
02/06/2014  E1.0 INCH        BERNALILLO         NM   CO-OP OBSERVER

            PASEO DEL NOTRE AND TRAMWAY.

&&

EVENT NUMBER ABQ1400304
EVENT NUMBER ABQ1400305
EVENT NUMBER ABQ1400306
EVENT NUMBER ABQ1400307
EVENT NUMBER ABQ1400308
EVENT NUMBER ABQ1400309
EVENT NUMBER ABQ1400310

JF

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southwest Mountains

When
February 6, 9:00 AM MST to 10:00 PM MST
Where
Southwest Mountains forecast zone
Reported by
SNOTEL

Various reports across the area indicated 2 to 8 inches of new snow impacted the area. The heaviest snow fell along southwest facing slopes around Mogollon.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488319.